Sep 1, 1977

Chronic excessive acetaminophen use and liver damage

Annals of Internal Medicine
J D BarkerS Anuras

Abstract

Severe, often fatal liver damage results from extreme overdosage with acetaminophen. In usual dosage, it is considered harmless. We describe three cases of toxic hepatitis associated with the chronic ingestion of excessive doses of acetaminophen. Each patient took approximately 5 to 8 g of acetaminophen per day during a period of several weeks. The transient elevations of serum hepatocellular enzyme concentrations and the histologic evidence of a toxic hepatitis suggest the liver damage was related to the use of acetaminophen. Alcohol abuse in one patient and negative nitrogen balance in another may have increased the susceptibility to acetaminophen toxicity. With the increasing popularity of acetaminophen for mild pain relief, hepatotoxicity from acute or chronic ingestion may be more common than previously recognized, especially in those patients with predisposing conditions.

  • References
  • Citations53

References

  • We're still populating references for this paper, please check back later.

Mentioned in this Paper

Drug-Induced Acute Liver Injury
Alcohol Abuse
Squamous Cell Carcinoma
Drug-Induced Liver Injury
Brain Damage, Chronic
Malignant Neoplasm of Lung
Acamol

About this Paper

Related Feeds

Carcinoma, Squamous Cell

Basal cell carcinoma is a form of malignant skin cancer found on the head and neck regions and has low rates of metastasis. Discover the latest research on basal cell carcinoma here.

Related Papers

Annals of Internal Medicine
G K Johnson, K G Tolman
Annals of Internal Medicine
A J WareD A Norman
The American Journal of Medicine
A M DavisD R LaBrecque
© 2020 Meta ULC. All rights reserved